Thyrotoxic periodic paralysis (TPP) is defined as an acute episode of paralysis associated with thyrotoxicosis and hypokalemia. It is more common in Asian men in the third to fifth decade of life.
Methods : We report a case of TPP and severe hypokalemia managed with high doses of propranolol and methimazole.
A 33-year-old Asian man presented with acute bilateral upper and lower extremity weakness, starting after an airplane flight, with inability to stand up or walk. Three months before presentation, he reported similar episodes of intermittent muscle weakness precipitated after heavy meals, prolonged immobilization, or in the morning. At that time he had been diagnosed with Graves’ disease after unintentional weight loss. He was prescribed methimazole and propranolol, but did not start the medications. Vital signs included blood pressure 146/82 mmHg, pulse 122 beats per minute, temperature 98.4°F and weight 68.4kg (BMI-22.9 kG.m2). Physical exam showed a non-tender diffusely enlarged thyroid (40 grams) with no discrete nodules or bruit, decreased motor strength, loss of tendon reflexes and decreased sensation in all extremities. Laboratory results showed serum potassium (K+) of 1.9 (3.5–5.3 mmol/L); thyroid-stimulating hormone (TSH) 0.01 (0.5-5.0 uIU/ml); free thyroxine 6.87 (0.9-1.8 ng/dl); triiodothyronine, total 529 (80-200 ng/dl). He was initially given 40 mEq of oral and 30 mEq of intravenous potassium chloride replacement. Repeat serum K+ levels at five and seven hours were 6.4 and 1.6 mmol/L. Additional doses of potassium chloride elevated his serum K+ levels up to 6.1 mmol/L after a few hours. Endocrinology was consulted and he was started on propranolol 40 mg three times a day and methimazole 30 mg twice a day, which stabilized his serum K+ levels without additional replacement. Further work up showed TSH receptor antibody of 9.23 (0.0-1.75IU/L). Re-examination after one day showed complete amelioration of paralysis. TPP secondary to Graves’ disease was diagnosed and he was discharged home. Two weeks post-discharge he developed a rash on his back, chest and extremities. The rash resolved after several days of stopping methimazole. He was changed to propylthiouracil and then referred for radioactive iodine ablation.
Severe hypokalemia occurs in TPP & may lead to rebound hyperkalemia if high-dose K+ replacement is given which occured in our case. Catecholamine release enhances Na+/K+-ATPase activity in the morning which explains higher number of TPP episodes.
TPP with hypokalemia should be treated with high-dose propranolol which causes extracellular shift of K+ and corrects hypokalemia without excessive replacement.
Glen Oaks, New York